EWCT brings you the latest news on epilepsy-related articles
Generalized seizures can cause injuries to the tongue, inside the cheek and it may also damage the temporomandibular joints ( the hinge joint between the temporal bone and the lower jaw.) A person during a seizure could also aspirate a tooth into the lungs. Unfortunately, the drugs used to control this disorder can also produce side effects in the mouth. One side effect often associated with anti-seizure medications (ASM) is gingival hyperplasia, an overgrowth of gum tissue. Phenytoin is an anti- seizure medication frequently used in children, and it may cause gingival hyperplasia in 50% of the patients who take it.
For those in the epilepsy community, SUDEP, or Sudden Unexplained Death in Epilepsy, can be an uncomfortable topic of discussion. Some doctors have resisted speaking to epilepsy patients about SUDEP because they don’t want to cause anxiety or alarm for those with epilepsy and their families. However, the conversation about SUDEP is as necessary to have as it is difficult. Patients and their families can only make informed decisions about care and treatment options if they are given all of the information available, and there are informed choices that can be made to mitigate the risks of SUDEP.
Please follow this link to a really interesting discussion on SUDEP.